Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 130, NWS Columbia, SC

June 30, 2020Sumter County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 30, 2020, 7:02 PM EDT for Sumter County, South Carolina. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2020, 7:02 PM EDT (23:02 UTC)
Expired
Jun 30, 2020, 7:30 PM EDT
In force
28 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sumter County, SC

The radar

The Columbia radar (KCAE), 68 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 7:25 PM EDTTSTM WND DMG1 Wsw Lakewood, SCTREES AND POWER LINES BLOWN DOWN NEAR BETHEL CHURCH RD AND US HWY 15 S. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2020-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 399 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2020-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
399 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1329 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

307 
WUUS52 KCAE 302302
SVRCAE
SCC085-302330-
/O.NEW.KCAE.SV.W.0130.200630T2302Z-200630T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
702 PM EDT Tue Jun 30 2020

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Southwestern Sumter County in central South Carolina...

* Until 730 PM EDT.

* At 702 PM EDT, a severe thunderstorm was located over Shaw Air
  Base, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sumter, South Sumter, Shaw Air Base, Mulberry, Oakland, Millwood,
  Poinsett State Park, Pinewood, Cane Savannah, Brogdon, Lakewood,
  Privateer, Wedgewood, East Sumter, Cherryvale, Stateburg and
  Dalzell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3379 8027 3377 8040 3372 8039 3371 8041
      3371 8043 3374 8043 3374 8045 3372 8046
      3392 8064 3405 8049 3386 8018
TIME...MOT...LOC 2302Z 313DEG 18KT 3394 8051 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
202 
WWUS52 KCAE 302314
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
714 PM EDT Tue Jun 30 2020

SCC085-302330-
/O.CON.KCAE.SV.W.0130.000000T0000Z-200630T2330Z/
Sumter SC-
714 PM EDT Tue Jun 30 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR SOUTHWESTERN SUMTER COUNTY...

At 713 PM EDT, a severe thunderstorm was located near Wedgefield, 
moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
South Sumter, Mulberry, Millwood, Poinsett State Park, Oakland, 
Pinewood, Cane Savannah, Brogdon, Lakewood, Privateer, Wedgewood, 
East Sumter, Cherryvale and Stateburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3379 8027 3377 8040 3372 8039 3371 8041
      3371 8043 3374 8043 3374 8045 3372 8046
      3392 8064 3399 8056 3396 8034 3386 8018
TIME...MOT...LOC 2313Z 336DEG 20KT 3389 8049 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:47 PM EDT, 4 hours 15 minutes earlier.

Area forecast discussion, Jun 30, 2:47 PM EDT, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
247 PM EDT Tue Jun 30 2020

.SYNOPSIS...
An upper level trough will be over the eastern US through much
of the week. At the surface, a weak boundary will be stalled
over the area and combine with abundant low level moisture to
produce diurnally driven convection. Although, several upper
level shortwaves may enhance convective activity outside of peak
heating hours as well. Late in the week, the closed upper low
will move east and should be replaced by a weak upper trough.
This will continue shower and thunderstorm chances into the
weekend. Temperatures will be near normal for much of the
period.

&&

.NEAR TERM /THROUGH TONIGHT/...
Visible satellite imagery this afternoon showing quite a bit of
cloud cover across the northern Midlands and Pee Dee which has
resulted in temperatures a degree or two lower than originally
forecast and a little less instability. A weak frontal boundary
has slipped southward toward the northern periphery of the
forecast area this afternoon. Shortwave energy will move over
portions of the area this evening, supporting continued
activity. Abundant moisture is in place with pwat values around
1.9 to 2.0 inches. Instability is weak to moderate with ML CAPE
values around 1500 to 2000 J/kg. There is a marginal risk of
severe weather across the area this afternoon and evening with
damaging winds as the primary threat. DCAPE values are around
600 to 1000 J/kg with the highest values south. Effective bulk
shear is a little higher than yesterday at around 20 knots north
which may result in more organized convection than yesterday in
the form of multicells. Activity expected to diminish this
evening in the wake of the shortwave and with a loss of heating.
Overnight lows around 70. Patchy fog possible due to light to
calm winds and moist low levels.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
A closed upper level low will persist along the New England coast
Wednesday and Thursday, with numerous disturbances expected to
rotate around the base of the trough and across the area. Meanwhile
at the surface, a nearly stationary front will extend across the
area.

Most of the convection during this time period will be diurnally
driven, with forcing for ascent enhanced by the passing disturbances
and convergence along the stalled front. Expect the coverage of
showers and thunderstorms to become numerous by Wednesday afternoon
and evening, before dissipating some later Wednesday night when the
coverage should become more isolated. Expect scattered to numerous
showers and thunderstorms again by Thursday afternoon.

There is a Moderate Risk for severe thunderstorms across the area on
Wednesday, and the potential for at least isolated severe weather
will continue into Thursday. Locally damaging winds appears to be
the main severe weather threat in the afternoon and evening hours.

High temperatures will be around 90 or in the lower 90s both
afternoons, with morning lows on Thursday in the lower 70s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
The closed upper level low finally shifts east of New England by the
end of the work week and quickly gets replaced by a northeast-
southwest oriented upper trough over the region through the weekend.
The surface front shifts southward, and stalls south and east of the
area through the weekend. This will continue the unsettled pattern,
but with the front and greatest moisture to the south, it looks like
the best potential for scattered mainly diurnal convection will be
across the CSRA and southern Midlands. Temperatures appear to be
near normal though the weekend.

By early next week, it appears that a wave of low pressure could
develop along the stalled front and track offshore. Lower confidence
in the timing and track of this potential low, but unsettled
conditions could certainly persist across the area, although with
slightly cooler temperatures.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Scattered to numerous thunderstorms and showers remain a possibility
throughout the afternoon into early evening. Thunderstorms may
contain heavy rain and strong winds. Outside of thunderstorms, VFR
conditions will remain. Winds will be 5 to 10 knots from the
northwest, becoming light and variable overnight. Because of the low
overnight wind speeds, cannot rule out the possibility of fog
formation. Due to inconsistency in models, confidence was too low to
include.

.EXTENDED AVIATION OUTLOOK...The chance for restrictions from
mainly diurnal convection and early morning fog will persist
through the weekend.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jun 30, 6:39 AM EDT, 12 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
639 AM EDT Tue Jun 30 2020

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
011045-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
639 AM EDT Tue Jun 30 2020

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Scattered thunderstorms will develop this afternoon and evening and
may produce damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms should develop on Wednesday. Damaging wind gusts will
be possible, similar to the previous few days. For the remainder of
the period, there is a low probability for widespread hazardous
weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 30, 6:53 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Columbia SC
653 PM EDT Tue Jun 30 2020

SCZ031-302345-
Sumter SC-
653 PM EDT Tue Jun 30 2020

...Strong Thunderstorms Will Impact Portions of western Sumter County
Until 745 PM EDT....

At 653 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Oakland, or over Shaw Air Base, moving
southeast at 20 mph.

  HAZARD...strong winds 45 to 55 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Sumter, South Sumter, Shaw Air Base, Mulberry, Oakland, Sumter County
Airport, Millwood, Cane Savannah, Dalzell, Dinkins Mill, Lakewood,
Privateer, Wedgewood, East Sumter, Cherryvale and Stateburg.

LAT...LON 3377 8033 3377 8040 3373 8040 3392 8063
      3393 8062 3395 8063 3397 8062 3408 8053
      3394 8019
TIME...MOT...LOC 2253Z 305DEG 16KT 3397 8052
Special weather statement, Jun 30, 6:59 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Columbia SC
659 PM EDT Tue Jun 30 2020

SCZ028-031-037-302345-
Calhoun SC-Sumter SC-Richland SC-
659 PM EDT Tue Jun 30 2020

...Strong Thunderstorms Will Impact Portions of central Calhoun...
southwestern Sumter and southeastern Richland Counties Until 745 PM
EDT....

At 658 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Congaree National Park, or near McEntire Air
Base, moving southeast at 20 mph.

  HAZARD...strong winds 45 to 55 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
McEntire Air Base, Eastover, Gadsden, Poinsett State Park, Congaree
National Park, Pinewood, Fort Motte, Creston and Lone Star.

LAT...LON 3381 8094 3396 8081 3378 8042 3356 8061
TIME...MOT...LOC 2258Z 305DEG 16KT 3385 8081

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 8:22 PM EDTSpecial Weather StatementCAENewberry23 min
Jun 29, 8:41 PM EDTSevere Thunderstorm WarningCAENewberry, Saluda49 min
Jun 29, 9:26 PM EDTSpecial Weather StatementCAESaluda34 min
Jun 29, 9:30 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Lexington, Saluda45 min
Jun 29, 10:00 PM EDTSpecial Weather StatementCAELexington15 min
Jun 30, 6:53 PM EDTSpecial Weather StatementCAESumter52 min
Jun 30, 6:59 PM EDTSpecial Weather StatementCAECalhoun46 min
Jun 30, 7:22 PM EDTSpecial Weather StatementCAEChesterfield38 min
Jun 30, 7:32 PM EDTSpecial Weather StatementCAEClarendon43 min
Jun 30, 7:38 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield52 min
Jun 30, 7:56 PM EDTSpecial Weather StatementCAEKershaw, Lancaster49 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.